Gingival Hyperplasia

ByJames T. Ubertalli, DMD, Hingham, MA
Reviewed/Revised Apr 2024
View Patient Education

    Hyperplasia of gingival tissues without inflammation may occur in response to various medications.

    Medications that particularly cause gingival hyperplasia include the following (1):

    • Valproate

    • High-dose oral contraceptives

    Hyperplasia is characterized by diffuse, relatively avascular smooth or nodular enlargement of the gingiva, which may almost cover some teeth. The hypertrophied tissue can often be excised. If possible, substitutions are made for the offending medications. Scrupulous oral hygiene may minimize recurrence.

    Oral squamous cell carcinoma can also originate in the gingiva, causing apparent enlargement of gum tissue.

    General reference

    1. 1. Hassell TM, Hefti AF: Drug-induced gingival overgrowth: Old problem, new problem. Crit Rev Oral Biol Med 2(1):103-37, 1991. doi: 10.1177/10454411910020010201

    Drugs Mentioned In This Article
    quizzes_lightbulb_red
    Test your KnowledgeTake a Quiz!
    Download the free Merck Manual App iOS ANDROID
    Download the free Merck Manual App iOS ANDROID
    Download the free Merck Manual App iOS ANDROID